Help! My Dog Ate My Pills!
This post was most recently updated on January 6, 2022.
It goes without saying that human medications are dangerous for dogs.
It’s natural for dogs to get into things they shouldn’t, they’re curious animals after all. One of the most dangerous things that can happen to your pooch, however, is if they get into human medications. Sometimes these drugs are left on nightstands or fall out of the medicine cabinet where access may be (too) easy for your furry friend.
According to the Pet Poison Helpline, nearly 50% of calls they receive involve human medications, both over the counter and prescription. Pet poisoning due to these accidents are common and can be very serious.
If your dog eats pills for humans, it can be very scary. You’ll likely need to call your veterinarian right away, especially if you suspect what they’ve swallowed is potentially poisonous. Bring the pill bottle or container the medication came in with you to your appointment; your vet will want to know what medication was ingested, how many pills, what dosage, and so on by your dog so they can properly treat your poor BFF.
Learn what to do when a dog eats pills accidentally, and signs of drug poisoning from ingesting human medication.
Symptoms of drug poisoning
Signs your dog has ingested medication and symptoms of overdose in dogs can be difficult to diagnose. Different symptoms may be present depending on the medication and the amount ingested. These are some of the most common signs of drug poisoning in dogs.
Symptoms of drug poisoning include:
Lack of coordination
Change in heart rate
Change in blood pressure
You should take your dog to a veterinarian immediately if they’re exhibiting these side effects and if you think poisoning is a possibility.
What medications are the most dangerous?
Topical antibiotic ointment in small amounts is generally okay to use on your dog if they have a scrape or wound. However, many over the counter and prescription medications used for people are extremely toxic to dogs and have the potential to be life threatening.
Here’s a list of the most dangerous medications for dogs to get their paws on-it’s good knowledge to have. Always keep these things out of their reach to save yourself the agony of dealing with a very sick pup.
Dangerous human medication for dogs to ingest:
NSAIDs, (Advil, Aleve, Motrin), Ibuprofen, or over-the-counter pain relievers
Antidepressants (Lexapro, Prozac, Zoloft, etc)
Benzodiazepines and sleep aids (Xanax, Ambien, and Valium)
Beta blockers (medication to reduce blood pressure)
Consider doggy-proofing your home by keeping medications out of reach, to avoid this frightening and dangerous occurrence.
What should I do if my dog ate my medicine?
If you suspect your pup has pills in their mouth that they shouldn’t, feel free to scoop it out. Do not try to force the dog to throw up or induce vomiting because this can do more harm to the animal than good.
It is always best to call the 24-hour emergency pet poison helpline at 855-764-7661. They will be able to give you the best advice when your dog has ingested human medication or something else that they shouldn’t have. If the accident happens during normal business hours you can also reach out to your local veterinarian, they will be able to advise you accordingly.
It always helps to have insurance if you believe your dog has eaten something they shouldn’t have. In fact, Spot Pet Insurance plans cover poison control consultation fees in case your dog eats something that poisons them. Get a quote today and have help getting peace of mind with pet insurance.
Stay in Touch
Get email updates to help your pets lead happier, healthier lives.